MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. SINGLE USE ELECTROSURGICAL KNIFE KD-650

AOMORI OLYMPUS CO., LTD. SINGLE USE ELECTROSURGICAL KNIFE KD-650
Model Number KD-650Q
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/10/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a therapeutic procedure, the single use electrosurgical knife, fell off into the patient's body and it was retrieved.The user finished the case with another device.No patient injury reported.Additional follow-up has been conducted but no information has been received.
 
Additional Manufacturer Narrative
The device evaluation is ongoing.Should additional relevant information become available, a supplemental report will be submitted.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation and device evaluation.Additionally, to provide an update to fields b5, d4, h3 and h4.The device was evaluated by olympus, and the reported malfunction was confirmed.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Based on the results of the investigation, it is likely that the reported event occurred due to the following: 1) due to the factor described below, spark discharge between the tissue and the cutting knife occurred during output activation.·the output setting for activation was too high ·the electrosurgical unit was used in the coagulation mode.·the output activation time was too long.2) an electrical discharge occurred, and the part of the cutting knife became hot instantly.As a result, the strength of the cutting knife decreased.Also, the cutting knife was scorched.3) during tissue incision, a load was applied to the cutting knife which has the reduced strength.This might have caused the cutting knife to break.However, the exact cause of spark discharge generation could not be identified.Therefore, the root cause of the reported event could not be determined.The event can be prevented by following the instructions for use which state: "do not use this instrument and a cord in an output higher than the rated high-frequency voltage in the table on page 5.This could cause patient, operator or assistant injury, such as thermal injury.It could also damage the endoscope, instrument and/or a cord."8.2 specifications rated high-frequency voltage cut: 1600 vp (3200 vp-p) coag: 2900 vp (5800 vp-p) compatible olympus electrosurgical unit esg-100" "when the electrosurgical unit is used in the coagulation mode, deformation or break of the cutting knife could occur, for example when the high-frequency output is set too high or the length of the contact between the cutting knife and tissue is to ocsmort.During treatment, always ensure that the slider slides on the handle smoothly and that the electrosurgical knife observed in the endoscopic image is normal.Should deformation or break of the cutting knife be detected during use, immediately shut off the power supply, discontinue the procedure, pull the slider and withdraw the endoscope from the patient with the cutting knife retreated in the coated outer tube.Do not continue using an abnormal electrosurgical knife to prevent perforation or bleeding.If the cutting knife is detached, be sure to collect it using grasping forceps." "always operate the electrosurgical unit at the minimum output level and for the minimum time necessary to successfully complete the procedures.Excessive output level and time may result in patient injury, such as perforation, bleeding or mucous membrane damage.Application of high-voltage waveforms for extended periods increase the likelihood that it may break the cutting knife.When a high-voltage waveform has to be used, minimize the duration of current application.Electrosurgical unit: voltage intensities of various waveforms soft coagulation < cut / pulse cut < forced coagulation" "be careful not to use excessive force when removing tissue attached to the cutting knife.When the distal end is subjected to excessive force, for example, when scraping with excessive force the cutting knife by tweezers, etc.Or when extending and retracting the cutting knife abruptly and continuously, it may break the cutting knife." -reference current output levels in combination with olympus electrosurgical unit esg-100 "the high frequency waveforms provided in the table are standard current output levels, which are used in the most common cases to the best knowledge of olympus.When you operate the electrosurgical unit, always set an appropriate output level according to the conditions of tissue to be cut or coagulated, the type/configuration/ rated high frequency voltage of the devices you use, the contact area (length) between the electrode and the tissue, operational conditions like use of injection solution and so on, and your therapeutic strategy (whether you put a priority on the prevention of bleeding or on limiting thermal injury to surrounding tissue).It is the endoscopist¿s responsibility to set an appropriate waveform." "the pulse cut mode provides intermittent cutting waves, while the cut mode provides continuous cutting waves.When you use the cut mode, be careful not to give an excessive cut to the tissue." olympus will continue to monitor field performance for this device.
 
Event or Problem Description
It was reported that the intended procedure was a endoscopic submucosal dissection (esd), and the subject device fell off in the transverse colon.The subject device was retrieved with the use of forceps.The procedure was not prolonged and additional anesthesia was not required due to the device malfunction.The patient's current condition is "good" and the outcome of the procedure was "everything was good." additionally, the customer reported that the power is normal setting of the hospital electrosurgical unit, and there is nothing special.The device malfunction was observed during mucosal incision - mucosal dissection stage of the procedure.The reported event occurred within 24 hours.No specific events or anomalies occur at the time when the missing area was identified.No changes or deviations in the device operation during the occurrence of the missing area.No indication of thermal injury to the tissue.

Brand Name
SINGLE USE ELECTROSURGICAL KNIFE KD-650
Common Device Name
SINGLE USE ELECTROSURGICAL KNIFE
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key19601241
Report Number9614641-2024-01318
Device Sequence Number20463152
Product Code KNS
UDI-Device Identifier04953170265778
UDI-Public04953170265778
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K092309
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/02/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberKD-650Q
Device Lot Number2YK07
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/16/2024
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/10/2024
Supplement Date Received by Manufacturer11/25/2024
Initial Report FDA Received Date06/24/2024
Supplement Report FDA Received Date12/02/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/06/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown